MAUDE Adverse Event Report: INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD WHITE

INTUITIVE SURGICAL, INC ENDOWRIST; STAPLER 45 RELOAD WHITE
Model Number 48645W-04
Medical Device Problem Code Misfire (2532)
Health Effect - Clinical Code Hemorrhage/Blood Loss/Bleeding (1888)
Date of Event 01/14/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Intuitive surgical, inc.(isi) received the stapler 45 white reload (pn: 48645w-04 || ln: m90200831 0097) involved with this complaint and completed the device evaluation.Failure analysis (fa) concluded that the reported failure was confirmed.The reload was found to have the knife exposed within the knife track.Upon visual inspection, the reload was found to have blade damage.The reload was found to have a firing failure based on log review and during in-house testing.There was no cartridge or leadscrew damage.Fa findings revealed that no product issue was identified, the findings were attributed to mishandling.If additional information is received, a follow-up mdr will be submitted.A site history review was conducted and did not show any additional complaints related to this event.No image or video clip for the reported event was submitted for review.System error log review was conducted for a procedure on (b)(6) 2021 on system sk1026.While there was record of a stapler 45 firing failure for endowrist stapler 45 instrument sn: (b)(4), there were no observed events in the system logs that would suggest a product issue and logged events are in line with normal system functionality.A review of the instrument logs was also performed.The endowrist stapler 45 instrument with 8 uses remaining and white stapler 45 reloads were identified.All other, reusable, instruments with uses remaining used in the case were used in subsequent procedures through their respective end of uses and a site review shows no complaint filed against the instruments.An isi advanced failure analyst (afa) engineer conducted a stapler log review on 17-feb-2021 and found that endowrist stapler 45 instrument pn 470298-14, lot t10200716-0026 fired six reloads (4 white and 2 blue).Logs showed 3 of the 4 white reload firings.Of the 3 firings, all show as completed.Logs also confirmed that a partial fire occurred at a timestamp prior to what was shown.Based on the complaint notes indicating the partial fire occurred with a white reload, and assuming that detail is accurate, then it can be deduced that the partial fire occurred with white reload lot m90200831-0097, which is the only remaining white reload fired in the procedure.The logs do not show any details of the partial fire so there is no additional information to provide regarding completion percentage of the partial fire or if there were any incomplete clamps during the same install.There is no evidence of a product issue that would be classified as a malfunction or evidence that an isi device malfunctioned in a way that could contribute to an adverse event.The instrument & accessory user manual states: ¿always have a backup instrument available to complete the surgical procedure in case of instrument failure.¿ || warning: after firing, always inspect the staple line for hemostasis.Minor bleeding may be controlled by electrocautery or manual sutures.While findings revealed that no product issue was identified, placement of a clip, suture, staple, or other intervention that was not planned, to control bleeding of a vascular structure is considered ¿medical intervention to preclude permanent impairment¿.It was alleged that an endowrist stapler 45 white reload misfired resulting in a minimal amount of unexpected bleeding from a vessel for which the surgeon applied a clip on the vessel to control bleeding.At this time, the root cause of the event is unknown.
 
Event or Problem Description
On 02/09/2021, intuitive surgical, inc.(isi) received medwatch report mw5098922 stating: "a (b) (6) year-old male patient, undergoing robotic assisted total abdominal colectomy, during procedure, the white vascular load misfired over the colic artery to the sigmoid colon.The stapler load partial fired and cut.There was a small amount of bleeding from the vessel.Surgeon placed a clip on vessel.Intuitive da vinci xi surgical system endowrist stapler 44mm reload reference # 48645w, lot # m90200831.Procedure name: abdominal colectomy." intuitive surgical, inc.(isi) has reached out to the customer multiple times to obtain additional information.Corrected patient-related information was provided, but no other additional details related to the event have been provided as of the date of this report.

Brand Name
ENDOWRIST
Common Device Name
STAPLER 45 RELOAD WHITE
Manufacturer (Section D)
INTUITIVE SURGICAL, INC
3410 central expressway
santa clara CA
MDR Report Key11429649
Report Number2955842-2021-10209
Device Sequence Number14147245
Product Code GDW
UDI-Device Identifier10886874112882
UDI-Public(01)10886874112882(10)M90200831
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K140553
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source other
Initial Reporter Occupation Risk Manager
Remedial Action Other
Type of Report Initial
Report Date (Section B) 02/10/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model Number48645W-04
Device Catalogue Number48645W
Device Lot NumberM90200831 0097
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/22/2021
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 02/10/2021
Initial Report FDA Received Date03/07/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Patient Age21 YR